Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS Los Angeles, CA

February 9, 2019

NWS Los Angeles, CA issued this beach hazards statement at Feb 9, 2019, 1:38 PM PST. It took effect at Feb 10, 2019, 12:00 AM PST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2019, 1:38 PM PST (21:38 UTC)
In effect from
Feb 10, 2019, 12:00 AM PST
Expired
Feb 11, 2019, 10:00 AM PST
In force
34 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

908 
WHUS46 KLOX 092138
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
138 PM PST Sat Feb 9 2019

CAZ034-035-100615-
/O.NEW.KLOX.SU.Y.0006.190210T1100Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
138 PM PST Sat Feb 9 2019

...HIGH SURF ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 10 AM PST
MONDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory, which is in effect from 3 AM Sunday to 10 AM
PST Monday. 

* SURF...Building to 8 to 12 feet with local max sets to 14 feet
  by late tonight and continue into Monday morning. The highest
  surf is expected in west to northwest facing beaches.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-100615-
/O.NEW.KLOX.BH.S.0008.190210T0800Z-190211T1800Z/
Ventura County Coast-
138 PM PST Sat Feb 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT PST TONIGHT
THROUGH MONDAY MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and strong rip 
currents, which is in effect from midnight PST tonight through 
Monday morning. 

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip currents
  are expected late tonight through Monday morning on west-facing
  beaches. Local max sets to 7 feet will be possible at times.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sirard
6 follow-up statements
230 
WHUS46 KLOX 100258
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
658 PM PST Sat Feb 9 2019

CAZ034-035-101100-
/O.CON.KLOX.SU.Y.0006.190210T1100Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
658 PM PST Sat Feb 9 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 10 AM
PST MONDAY...

* SURF...A moderately large northwest swell will build across the
  coastal waters through Sunday morning. Surf of 8 to 12 feet with
  local max sets to 14 feet will develop early Sunday morning and
  continue into Monday morning. The highest surf is expected at 
  west to northwest facing beaches. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-101100-
/O.CON.KLOX.BH.S.0008.190210T0800Z-190211T1800Z/
Ventura County Coast-
658 PM PST Sat Feb 9 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT PST
TONIGHT THROUGH MONDAY MORNING...

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip 
  currents are expected late tonight through Monday morning on 
  west-facing beaches. Local max sets to 7 feet will be possible 
  at times. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Hall/Gomberg
032 
WHUS46 KLOX 101004
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
204 AM PST Sun Feb 10 2019

CAZ034-035-102000-
/O.CON.KLOX.SU.Y.0006.190210T1100Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
204 AM PST Sun Feb 10 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* SURF...A moderately large northwest swell will build across the
  coastal waters this morning. Surf of 8 to 12 feet will develop
  early Sunday morning and continue into Monday morning. The
  highest surf is expected at west to northwest facing beaches.
  Surf will begin to diminish Monday morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-102000-
/O.CON.KLOX.BH.S.0008.000000T0000Z-190211T1800Z/
Ventura County Coast-
204 AM PST Sun Feb 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip currents
  are expected through Monday morning on west-facing beaches. 
  Local max sets to 7 feet will be possible at times. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Kaplan
939 
WHUS46 KLOX 101943
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1143 AM PST Sun Feb 10 2019

CAZ034-035-110345-
/O.CON.KLOX.SU.Y.0006.000000T0000Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1143 AM PST Sun Feb 10 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* SURF...A moderately large northwest swell will build across the
  coastal waters this morning. Surf of 8 to 12 feet will continue
  into Monday morning. The highest surf is expected at west to 
  northwest facing beaches. Surf will begin to diminish Monday 
  morning. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-110345-
/O.CON.KLOX.BH.S.0008.000000T0000Z-190211T1800Z/
Ventura County Coast-
1143 AM PST Sun Feb 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip 
  currents are expected through Monday morning on west-facing 
  beaches. Local max sets to 7 feet will be possible at times. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sweet
169 
WHUS46 KLOX 110305
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
705 PM PST Sun Feb 10 2019

CAZ034-035-111000-
/O.CON.KLOX.SU.Y.0006.000000T0000Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
705 PM PST Sun Feb 10 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* SURF...A moderately large northwest swell will gradually subside
  through Monday. Surf of 8 to 12 feet will continue into Monday
  morning. The highest surf is expected at west to northwest
  facing beaches. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-111000-
/O.CON.KLOX.BH.S.0008.000000T0000Z-190211T1800Z/
Ventura County Coast-
705 PM PST Sun Feb 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip 
  currents are expected through Monday morning on west-facing 
  beaches. Local max sets to 7 feet will be possible at times. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Hall
660 
WHUS46 KLOX 110950
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
150 AM PST Mon Feb 11 2019

CAZ034-035-111800-
/O.CON.KLOX.SU.Y.0006.000000T0000Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
150 AM PST Mon Feb 11 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* SURF...A moderately large northwest swell will gradually subside
  through today. Surf of 8 to 12 feet will continue through mid-
  morning, then lower to 6 to 8 feet after that. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-111800-
/O.CON.KLOX.BH.S.0008.000000T0000Z-190211T1800Z/
Ventura County Coast-
150 AM PST Mon Feb 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* HAZARDS...Elevated surf of 4 to 6 feet with strong rip currents
  are expected through mid-morning on west-facing beaches. Local
  max sets to 7 feet will be possible at times. Surf will then
  lower to 3 to 5 feet into this afternoon. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CK
705 
WHUS46 KLOX 111744
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
944 AM PST Mon Feb 11 2019

CAZ034-035-111845-
/O.EXP.KLOX.SU.Y.0006.000000T0000Z-190211T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
944 AM PST Mon Feb 11 2019

...HIGH SURF ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

High surf advisories may return on Thursday.

$$

CAZ040-111845-
/O.EXP.KLOX.BH.S.0008.000000T0000Z-190211T1800Z/
Ventura County Coast-
944 AM PST Mon Feb 11 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS
MORNING...

Conditions are expected to improve today.

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 9, 10:13 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 10:13 AM PST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1013 AM PST Sat Feb 9 2019

updated aviation discussion

.SYNOPSIS...09/941 AM.

Intermittent showers will mostly end this afternoon, but another
storm brings rain and mountain snow to the area Saturday night
into Monday. Dry conditions are expected by Monday, and
temperatures will remain cool. Additional rain and mountain snow
is possible again next week.

&&

.SHORT TERM (TDY-MON)...09/933 AM.

***UPDATE***

The cold front that moved through last night is now pushing
through Orange County. Isolated to scattered showers just behind
the front are moving to the east through Ventura County. Behind
those showers, there are a few light showers just off the Central
Coast. While expecting the rest of the day to be  with clouds and
sun without rain, there will probably be a couple of light
showers that move through. These showers could form anywhere, so
added a slight chance of showers everywhere through the day, with
a low end chance for the mountains. Otherwise, forecast is in good
shape with temperatures running around 10 degrees below normal.
Any shower that does form could result in an additional dusting of
snow at elevations around 3500 feet and above. The current Winter
Weather Advisory is set to expire at noon today, but will likely
be issuing another one right after for the same areas to cover the
next storm. Forecast seems to cover that storm well, but did up
PoPs some for late tonight.

***From Previous Discussion***

It will remain clear on Saturday evening but another system will
enter the area after midnight on Sunday. This is going to be an
even colder system than this mornings. At midnight a 524 DM upper
low will be over SW Oregon. This system originated in British
Columbia and its mostly overland trajectory did not all the system
to pick up much moisture. Since it is moisture starved it will
only produce about a tenth of an inch to a quarter inch of
rainfall. Rainfall rates should not reach and critical thresholds.
The bigger news with this system will be the cold temperatures. Snow
levels will drop to between 2500 and 3500 feet and another round
of Winter Weather Advisory may be needed for the mtns including
the I-5 Tejon pass and the I-14 corridor. Max temps across the
csts/vly will top out only in the lower to mid 50s or 15 to 20
degrees blo normal. The rain will move out of the area later
Sunday afternoon and clearing skies will follow.

Dry, cool and fast moving NW flow sets up on Monday. Max temps
will warm up 4 to 6 degrees but will still be many degrees blo
normal. There will be gusty northerly winds and the SBA south
coast and the i-5 corridor may see advisory level gusts.

.LONG TERM (TUE-FRI)...09/327 AM.

The low flattens out on Tuesday as another very cold upper low
drops out of Western Canada. Enough mid and high level clouds will
move overhead in the upper flow to call the skies partly cloudy.
Max temps will warm some more and most coast and vly areas should
see max temps between 60 and 65 degrees which is still several
degrees blo normal.

Unfortunately the EC and the GFS continue to struggle with the
remainder of the forecast. The operational runs exhibit little
agreement with their previous runs or each other. The ensembles
are still showing a very large spread in solutions. It looks like
the best probability of rain (possibly heavy) is Wednesday with
perhaps another system arriving late Friday. Thursday afternoon
through Friday morning right now looks like the best bet for dry
weather.

Max temps are forecast to remain below normal through next
Saturday which mean that the first 16 days of the month should
have below normal temperature readings.

&&

.AVIATION...09/1810Z.

At 1730Z at KLAX...there was no marine inversion present.

Generally moderate confidence in the 18Z TAFs, however there is hi
confidence in low clouds and lowered vsbys to MVFR at most of the
airfields with periods of rain at times mainly starting this evening
at KPRB, KSBP and KSMX and starting generally later tonight or
early Sun elsewhere. The timing of lowering cigs/vsby may be off
+/- 1 to 2 hours. There is also a small chance (20%) that
conditions could deteriorate to IFR at times with any heavier
showers. Otherwise, VFR conditions for the most part will prevail
across the region before the rain moves in.

For KWJF and KPMD, there is moderate to hi confidence in the TAFs.
VFR conditions should prevail thru Sun morning, even with some rain
moving in Sun morning. However there is a small chance (20%) of MVFR
cigs/vsbys may occur at times with the rain. Otherwise, VFR
conditions should prevail thru the period. Gusty mainly SW winds
should prevail thru Sun morning as well.

LAX...Generally moderate confidence in the 18Z TAF, however there is
hi confidence in low clouds and lowered vsbys to MVFR starting late
tonight and continuing thru Sun afternoon. The timing of lowering
cigs/vsby may be off +/- 1 to 2 hours. There is also a small chance
(20%) that conditions could deteriorate to IFR at times with any
heavier showers Sun morning. Otherwise, VFR conditions will prevail
before the rain moves in.

KBUR...Generally moderate confidence in the 18Z TAF, however there
is mostly hi confidence in low clouds and lowered vsbys to MVFR
starting this evening and continuing thru Sun morning. The timing of
lowering cigs/vsby may be off +/- 1 to 2 hours. There is also a
small chance (20%) that conditions could deteriorate to IFR at times
with any heavier showers Sun morning. Otherwise, VFR conditions will
prevail before the rain moves in.

&&

.MARINE...09/845 AM.

Winds and seas should remain below Small Craft Advisory levels
through early Sunday morning.

Widespread Small Craft Advisory winds are likely across the
entire coastal waters between Sunday morning and Monday morning.
There is a chance of steep hazardous seas across the outer and
northern nearshore waters on Sunday.

Winds and seas should drop below Small Craft Advisory levels
between Monday and Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory in effect until noon PST today for
      zones 52>54. (See LAXWSWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Light snow accumulations possible over some of the lower mountain
passes into early Monday. Advisory level northwest winds possible
Monday and Monday night and northeast winds Tuesday and
Wednesday. A heavy rain event is possible Wednesday and Thursday.

&&

PUBLIC...Kittell/Rorke
AVIATION...Sirard
MARINE...Kaplan/Sirard
SYNOPSIS...Phillips

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:35 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura55 min
Feb 9, 3:28 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura62 min
Feb 9, 5:07 AM PSTSpecial Marine WarningLOX53 min
Feb 9, 5:37 AM PSTSpecial Weather StatementLOXVentura38 min
Feb 9, 5:53 AM PSTSpecial Weather StatementLOXSanta Barbara37 min
Feb 9, 1:38 PM PSTHigh Surf AdvisoryLOX44 hr
Feb 9, 2:07 PM PSTSmall Craft AdvisoryLOX49 hr
Feb 9, 2:51 PM PSTWind AdvisoryLOX37 hr
Feb 9, 2:52 PM PSTWinter Weather AdvisoryLOX33 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.